top of page

Goodness | Ambient Light in a Cancer Journey

Updated: May 7

“Well, I don’t think the vision impacts are from the drug.” The optologist smirked at me. “I think that it is potentially from too many birthdays.”

I laughed a bit at that one. But I am not 40 yet! I passed all the other tests with ease. No eye damage, cataracts, or glaucoma...and this sums up all my feelings and thoughts and no one sings it better than Cece.


I had some vision impacts that started abruptly after starting the trial. Mainly screens that are close to my face, but to the point where I had to enlarge the print on my phone and still use cheaters to see. Computer screens - everything we use way too much these days, so I would have to just put it down because I couldn't see. Everything else was crisp and clear as long as it wasn't counter-height and closer to my face. This is alarming because I have had 20/20 vision my entire life. Since it helps to look away and re-adjust, and it resolves after a few days I have been advised to take breaks and continue to use the cheaters as needed. 


A little over a week ago was a huge step in my process of the trial. It was my first full flat dose of the drug. I was randomized into the larger dose arm of the trial and that made me nervous, but also that gave me the best shot at effectiveness. Adverse reactions of a high degree could mean no more of the drug, or that we could back down to a slightly lower level of the dose, but only once per the protocols. We had been working up to it for weeks, each dose prior was a microdose and it was weight-based, to help us to know how my body would react to it and how to treat it when it did. Since everyone is different the list of possibilities is long and scary. My experience has been intense body chills followed by fevers that generally stay low-grade. Tylenol takes these down within an hour, but then we have to stay on top of it to maintain. For someone who doesn't even take headache medicine the thought of throwing that in the mix was tough, but also I understand it and realize it could be much worse when it comes to medications. If the Tylenol didn't do the trick they would give me a steroid to counteract and settle it down should it get out of hand. The steroid stops the treatment from doing its job - so that's a catch 20/20. Each increase has led to longer temps and fatigue so far. It is usually 8-10 hours after an infusion and lasts like that until the following day plus extreme fatigue, then fever spikes again that night. That evening I “sweat it out” and feel much better by the morning. I usually feel 85% better that day, and 95% better the following. As I am feeling great the next, then usually it is time to do it all again the following day. All things considered, this is a low-grade reaction, which is positive. I am blessed! Once I make it to the cycles of 3 weeks between each infusion I think this will be much better for me physically and mentally and hopefully have more normal days. But in all honesty, it is like taking a security blanket from a child because you KNOW you are doing something to work against the thing that is on your mind every hour of the day, and then suddenly you are not and you just hope it is still working and you HOPE your body is retaining the antibodies to fight it continuously.


The day before my second full dose, I had scans. These are required by the study, and I was prepared for the worst. Since I had only had one full dose, the others I had received were not at a therapeutic level to slow progression. Although I knew something was happening because I could feel it and my immune response points to that as well. During the course, my liver levels had increased and then went down each time I received the drug. Cell death happens at different times as well. Given how fast mine grows, we are comparing scans to the ones taken 1-2 weeks before getting the drug and just for reference the scans from AZ and then AL every week for 3 weeks before those were showing growth each week. With that in mind, I am not so sure the size wasn’t already increased before the drug got introduced and was able to get to work. I went in with really no expectations I was just indifferent and a little nervous since that is all I have known so far. But, God is GOOD.


The scan results were the following:

Brain = CLEAR

Spine = CLEAR

Chest = CLEAR

Ribs = CLEAR

Liver = Mixed Reviews. 

Radiologists read size only so they say growth. A visual comparison shows less darkness (dense) and even lighter edges than the prior scan. They look like they are more faint in the center and lighter around the edges. Maybe it is dying - maybe it is scarring, I don't know. A PET scan will show activity, which will most likely be in the next set of scans. What I do know is that my bloodwork shows my liver levels are trending down and just before my second full dose my levels were - one normal range and the other was just above. Those are good numbers. I think it is headed in the right direction. 

Pancreas = 1 small lesion on the tail. They are unsure if it is new or not, or what exactly it is it just says unsure.


All that to be said, we decided to continue treatment and give it more time. My Dr agrees that he thinks it is helping me, but we will know more next scan. Scans will be again in a few weeks, sooner if we think necessary. I will have two more weeks of full infusions, then I will be able to go three weeks in between infusions. Psalms 136:1 NLT Give thanks to the Lord, for he is good! His faithful love endures forever.


We are taking this as a success, we are excited that the other areas do not show up on scans, which is a relief. I kept wondering if my bones were weakening more and if I needed to be careful not to push too much and now I can confidently support and ease my body back into building back strength. I haven't been able to do much here but stretch and walk, and I have slowed down A LOT in comparison to before. I have been trying to gain/maintain weight despite taste aversions, and not being able to eat a lot at one time. When your whole day revolves around liquid intake and food, that gets old quickly. I have been focusing on supplementing for the liver, after all, it is been through it needs it most and it CAN regenerate itself which is a huge plus. As an added layer of support, I also started drinking a juice specific to that.


Liver Health Juice Recipe
Liver Juice

Recipe: Liver Juice 

3-4 Beets (with stalks then trim)

Organic Carrots (regular full size 4-6)

2-3 Green Organic Apples

Splash of Lemon Juice

Strain it before you pour it into your glass containers, and store it in the fridge. Drink within one week.


I try to drink one of them each day or every other day. Loading up with nutrients isn't as easy lately so I am pushing myself to get back on track. The juicer I have and love, works well and looks pretty, too. But with all the moving and use I am not sure it is the best long-term juicer - it was inexpensive too. I went with the Beautiful Juicer. It is still working well for me and all the pieces can be put into the dishwasher which saves cleanup time as well. This juice is beneficial to everyone, the Liver is the largest organ and has so many responsibilities in the body - if you have "fatty or non-alcoholic liver disease" start supplementing, drinking, and eating to support your liver. I plan to have a blog post dedicated to nutrition/supplements sometime soon since there is a lot of helpful information that can be shared.


I received another dose today and I will get my last consecutive one next week, then I get a three week break.  My Liver enzymes today were BOTH in the normal range!! YES! There is a song that has always come on the radio, or over the headphones, and it's always at the right moment so many times throughout this mess of a journey. And it hits me like a brick every time, by KatyNicole called Hold On. We are missing home, and normal life. All of us. We are close to being able to come home and then I will just come back for infusions every couple of weeks. This is the home stretch! 


1,717 views0 comments

Recent Posts

See All

Comentarios


bottom of page